Arkansas, 2014

Damaging Wind in Arkansas, June 28, 2014

June 28, 2014 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the late morning across Deep East Texas and Central Louisiana near an upper level disturbance, and advanced quickly north across extreme Eastern Texas, North Louisiana, and Southwest Arkansas during the mid and late afternoon hours. These storms consistently produced wind gusts of 40 to 60 mph, which resulted in downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the late morning across Deep East Texas and Central Louisiana near an upper level disturbance, and advanced quickly north across extreme Eastern Texas, North Louisiana, and Southwest Arkansas during the mid and late afternoon hours. These storms consistently produced wind gusts of 40 to 60 mph, which resulted in downed trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 2:48 PM CST, 37 minutes earlier.

Area forecast discussion, Jun 28, 2:48 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT SAT JUN 28 2014

.AVIATION...
AFTERNOON CONVECTION STILL TO AFFECT KTXK/KELD/KMLU WITH TOPS TO
40-50KFT. WE HAVE SEEN SOME WINDS ON RADAR TO 40KTS...BUT LITTLE
GROUND TRUTH. MORE CONVECTION FOR COMING UP KTYR TO KLFK WITH
AFTERNOON HEATING. EXPECT IFR/MVFR IN RAIN AREAS. OVERALL WE ARE
SEEING SOUTHERLY FLOW 10G20KTS IN THE LOWEST LEVELS VEERING TO SW
AND WEST INTO THE MID LEVELS 20-40KTS. CURRENTLY MID LEVEL DRY AIR
INTRUDING ACROSS OK WILL BOTTLE UP TROPICAL AIR OVERNIGHT PERHAPS
TO A GREAT EXTENT OVER THE ARKLATEX.

&&

.PREV DISCUSSION... /ISSUED 204 PM CDT SAT JUN 28 2014/

DISCUSSION...
ENHANCED PRESSURE GRADIENT BETWEEN A WEAK FRONTAL BOUNDARY/DRY LINE
EXTENDING FROM WEST TEXAS TO CENTRAL KANSAS AND A SURFACE HIGH
CENTERED ACROSS CENTRAL ALABAMA ALLOWING FOR SOUTH WINDS 10 TO 15
MPH ACROSS THE REGION. AN UPPER-TROUGH ACROSS CENTRAL TEXAS
ALLOWING FOR SUFFICIENT INSTABILITY TO MAINTAIN WIDESPREAD
CLOUD COVER AS WELL AS SCATTERED TO NUMEROUS SHOWER AND
THUNDERSTORM COVERAGE ACROSS MUCH OF THE REGION THIS AFTERNOON.

UPPER-TROUGH TO LINGER ACROSS TEXAS OVERNIGHT ALLOWING FOR CLOUD
COVER TO PERSIST THROUGH DAYBREAK WITH LOW TEMPERATURES FORECAST TO
FALL INTO THE LOW TO MID 70S ACROSS THE REGION.

AFTERNOON SHOWER AND THUNDERSTORM COVERAGE TO GRADUALLY DIMINISH
LATE IN THE WEEKEND THROUGH TUESDAY AFTERNOON AS UPPER-LEVEL RIDGE
BUILDS ACROSS THE REGION. HIGH TEMPERATURES ON MONDAY AND TUESDAY
FORECAST TO CLIMB INTO THE MID 90S. WITH ENHANCED PRESSURE GRADIENT
REMAINING IN PLACE AHEAD OF AN APPROACHING FRONTAL BOUNDARY...EXPECT
GUSTY WINDS TO CONTINUE THROUGH THE MIDDLE OF THE WORK WEEK.
ADDITIONALLY...WITH DEWPOINT VALUES IN THE LOW TO MID 70S...HEAT
INDEX VALUES OF 100-105 DEGREES MAY BE POSSIBLE EACH AFTERNOON.

LONG WAVE UPPER-TROUGH ACROSS THE MIDDLE OF THE CONUS COMBINED WITH
SURFACE FRONTAL BOUNDARY TO BRING INCREASED RAIN CHANCES ACROSS THE
FOUR STATE REGION ON WEDNESDAY. TEMPS TO TREND A LITTLE
COOLER...WITH HIGHS AROUND 90...LATE IN THE FORECAST PERIOD DUE TO
INCREASED CLOUD COVER AND RAIN CHANCES. SOME AREAS...INCLUDING
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...COULD EXPERIENCE HIGH
TEMPERATURES IN THE UPPER 80S FOR THE FOURTH OF JULY. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  93  75  94  74 /  30  20  10  10  10
MLU  73  92  73  93  72 /  20  20  10  10  10
DEQ  73  91  71  92  70 /  50  20  10  10  10
TXK  74  91  74  92  73 /  40  20  10  10  10
ELD  72  92  72  94  71 /  30  20  10  10  10
TYR  74  92  74  92  73 /  20  20  10  10  10
GGG  73  93  74  93  73 /  30  20  10  10  10
LFK  75  94  75  94  74 /  20  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24
Hazardous weather outlook, Jun 28, 10:46 AM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT JUN 28 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-291700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS AREAWIDE TODAY. THE STORMS MAY
PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND DANGEROUS
LIGHTNING. OTHERWISE...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND AGAIN WEDNESDAY
THROUGH FRIDAY. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND SPOTTERS ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

05

In the hours before

Special weather statement, Jun 28, 1:42 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CDT SAT JUN 28 2014

LAZ001>003-282015-
BOSSIER-CADDO-WEBSTER-
242 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CADDO...BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTON...BLANCHARD...BOSSIER CITY...COTTON VALLEY...GREENWOOD...
     HAUGHTON AND SHREVEPORT...

AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
EAST OF GREENWOOD TO HAUGHTON...OR ALONG A LINE EXTENDING FROM 6
MILES SOUTHWEST OF SHREVEPORT TO 9 MILES EAST OF BOSSIER CITY...
MOVING NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 28, 1:54 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CDT SAT JUN 28 2014

LAZ002>004-011-012-282045-
BIENVILLE-BOSSIER-CLAIBORNE-RED RIVER-WEBSTER-
254 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     RED RIVER...CLAIBORNE...BOSSIER...BIENVILLE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     COUSHATTA...DIXIE INN...DOYLINE...DUBBERLY...GIBSLAND...
     HAUGHTON...HEFLIN...MINDEN...RINGGOLD AND SIBLEY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
SOUTHWEST OF HAUGHTON TO 7 MILES SOUTHWEST OF RINGGOLD TO
COUSHATTA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
BOSSIER CITY TO 25 MILES NORTHEAST OF MANSFIELD TO 22 MILES EAST OF
MANSFIELD...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 28, 2:25 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT SAT JUN 28 2014

ARZ072-073-LAZ002>006-012-282100-
BIENVILLE-BOSSIER-CLAIBORNE-COLUMBIA-LINCOLN-UNION-WEBSTER-
325 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION AND LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...BOSSIER...BIENVILLE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...EMERSON...JUNCTION CITY...MACEDONIA...WELCOME...
     WESSON...ARCADIA...BERNICE...COTTON VALLEY...CULLEN...
     HAYNESVILLE...HOMER...SAREPTA...SHONGALOO AND SPRINGHILL...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SAREPTA TO
ARCADIA...OR ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST OF
SPRINGHILL TO 14 MILES WEST OF GRAMBLING...MOVING NORTHEAST AT 45
MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 28, 2:26 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
326 PM CDT SAT JUN 28 2014

LAZ005-006-012>014-019-021-282100-
BIENVILLE-CALDWELL-JACKSON-LINCOLN-OUACHITA-UNION-WINN-
326 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA...LINCOLN...JACKSON...CALDWELL AND WINN...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...GRAMBLING...JONESBORO...
     MONROE...RICHWOOD...RUSTON AND WEST MONROE...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
NORTHWEST OF OLLA TO 12 MILES WEST OF JONESBORO...OR ALONG A LINE
EXTENDING FROM 16 MILES NORTHEAST OF WINNFIELD TO 12 MILES WEST OF
JONESBORO...MOVING NORTH AT 30 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

24
Special weather statement, Jun 28, 3:00 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT SAT JUN 28 2014

ARZ072-073-LAZ004>006-013-014-021-282130-
CALDWELL-CLAIBORNE-COLUMBIA-JACKSON-LINCOLN-OUACHITA-UNION-
400 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 430 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA...LINCOLN...JACKSON AND CALDWELL...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA...BUSSEY...CALION...EL DORADO...EMERSON...HUTTIG...
     JUNCTION CITY...LAPILE...LAWSON...LISBON...MACEDONIA...
     MAGNOLIA...MCNEIL...MOUNT HOLLY...NORPHLET...SMACKOVER...
     SMITHLAND...STRONG...URBANA...VILLAGE...WALDO...WESSON...
     BERNICE...BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...FARMERVILLE...
     HAYNESVILLE...MONROE...RICHWOOD...STERLINGTON...SWARTZ AND WEST
     MONROE...

AT 356 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUSSEY TO
7 MILES NORTHEAST OF COLUMBIA...OR ALONG A LINE EXTENDING FROM 12
MILES SOUTHWEST OF MAGNOLIA TO 7 MILES NORTHEAST OF COLUMBIA...MOVING
NORTHEAST AT 35 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH SOME OF THESE STORMS.

24
Special weather statement, Jun 28, 3:18 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT SAT JUN 28 2014

ARZ060-061-071-072-282215-
COLUMBIA-HEMPSTEAD-LAFAYETTE-NEVADA-
418 PM CDT SAT JUN 28 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...HEMPSTEAD...LAFAYETTE AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN...
     PRESCOTT...ROSSTON...WASHINGTON AND WILLISVILLE...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEWISVILLE
TO BUCKNER TO 5 MILES SOUTH OF STEPHENS...OR ALONG A LINE EXTENDING
FROM LEWISVILLE TO 6 MILES NORTHEAST OF STAMPS TO STEPHENS...MOVING
NORTHEAST AT 40 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

15

The radar

The Shreveport radar (KSHV), 136 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
June 28, 3:25 PM CST
Where
Union County, 0.9 mi NW of Cargile
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.160, -92.660

Trees were downed on and in the vicinity of Mount Union Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518942.